Toxic Hepatitis: Definition, Causes, Risk Factors, Symptoms, Complications, Diagnosis, Treatment
Toxic Hepatitis is an inflammatory disease of liver. Inflammation is caused by exposure to certain chemicals, alcohol abuse and drugs. Generally, the inflammation of liver resolves following removal of the toxin or discontinuation of alcohol. Long-term exposure causes permanent damage to the liver. In this article, we will discuss about the various causes, symptoms, risk factors, and treatments of Toxic Hepatitis.
How Is Toxic Hepatitis Defined?
- Toxic Hepatitis defines inflammatory liver disease.
- The effect of irritant to liver cells causes inflammation of the liver tissue.
- Irritant toxics to liver cells are alcohol, chemicals, street drugs and some nutritional supplements.
- There have been cases where Toxic Hepatitis has developed in a matter of hours or days since exposure to toxins whereas there have been other instances where it has taken months of regular exposure to the toxin before any symptom of Toxic Hepatitis is observed.
- Generally, symptoms produced by Toxic Hepatitis are self limiting and tend to go away when the exposure to the toxin is eliminated but there have been cases where Toxic Hepatitis has permanently damaged the liver resulting in cirrhosis and in some instances liver failure.
Causes Of Toxic Hepatitis
Causes Of Toxic Hepatitis Are As Follows-
Toxic Hepatitis Due to Alcohol:
- Abuse of alcohol over a number of years leads to Alcoholic Hepatitis.1
- Alcoholic hepatitis can be fatal.
Toxic Hepatitis Due to Over-The-Counter Pain Medications 2:
- Over-the-counter pain medications NSAIDs causes Toxic Hepatitis.
- NSAIDs if taken with alcohol can cause severe liver damage.
- List of medications are as follows-
Toxic Hepatitis Due to Prescription Medications:
- Prolonged consumption or consumption of higher dosage of following medications causes Toxic Hepatitis.
- Medication which are toxic to liver are as follows-
- Antituberculosis Medications3
- Anti-Epileptic Medications-
- Cholesterol Lowering Medications 4-
Toxic Hepatitis Due to Anesthetics-
Toxic Hepatitis Due to Herbs and Supplements:
- Regular consumption of Herbs and diet supplements can cause liver injuries.
- The toxic hepatitis is often seen with following herbs-
Toxic Hepatitis Due to Chemicals:
- One of the occupational hazards working in chemical industry is often exposed to chemicals, which may cause liver toxicity.
- Liver toxic chemicals are arsenic acid, carbon tetrachloride used in dry cleaning and vinyl chloride, which is used to make plastic industry.
Risk Factors For Toxic Hepatitis
Toxic Hepatitis Risk Factors Are As Follows-
- Abusing over-the-counter pain relievers
- Individuals already suffering from liver disease like cirrhosis.
- Individuals suffering from Viral Hepatitis are prone to develop hepatitis if exposed to toxic substance.
- Elderly populations are at risk if exposed to toxic substance.
- Patient with history of street drug abuse or alcohol abuse.
- Female populations are more prone to develop Toxic Hepatitis.
Symptoms Of Toxic Hepatitis
- Symptoms are often absent.
- Non-specific symptoms are often seen in asymptomatic hepatitis.
- Non-Specific Symptoms of Toxic Hepatitis Are-
- Loss of appetite
- Nausea and vomiting
Nonspecific Symptoms Of Toxic Hepatitis Are-
- Non-specific symptoms observed are same as above.
Specific Symptoms Of Toxic Hepatitis Are-
- Jaundice with yellowing of the skin and eyes
- Pain in right upper abdomen
- Extreme fatigue
- Nausea along with vomiting
- Unintentional weight loss
- Dark colored urine
- Clay color stool
Complications Of Toxic Hepatitis
Cirrhosis- Toxic Hepatitis with time often leads to liver damage or a medical condition called cirrhosis.
Diagnosis Of Toxic Hepatitis
- The most important factor in diagnosis of toxic hepatitis is detailed history of exposure to toxic substance.
- The protocol of examination of jaundice patient is to note down all the medications patient has taken during last several week or exposure to chemical at work or home.
- Liver Function Test-
- Abnormal AST (aspartate transaminase) enzyme- elevated
- ALT (alanine transaminase) enzyme- elevated
- Serum Bilirubin- elevate
- Ethanol level is checked in patients with history of alcohol abuse.
- Level is often high
- Drug test is performed in patient with history of street drug abuse.
- Imaging studies may be performed like CT or MRI scan to look at the state of the liver
- Finally, a liver biopsy is done for confirmatory diagnosis of Toxic Hepatitis.
Treatment For Toxic Hepatitis
Supportive Conservative Care
- Diet- Prescribed proper diet
- Avoid and treat dehydration
- Bed rest
- Prevent malnourishment
Eliminate Toxic Substance Exposure
- Eliminate exposure of toxic substance.
- Change job description or place of work
- Avoid job where chemical exposure is mandatory
Discontinue Over The Counter Medication
- Patient should be tested for the serum level of over-the-counter medications.
- Patient should not be given the NSAIDs medications.
- If toxic effect is caused by any NSAIDs then all NSAIDs are contraindicated.
- If liver damage is caused by overuse of acetaminophen, then a medication called acetylcysteine is administered immediately in order to limit the damage caused to the liver.
Liver Transplant 5
- Indicated for acute and chronic liver failure,
- All other treatment are failed
Prevention of Toxic Hepatitis
Since it is very difficult to predict how the body will react to substances like chemicals, medications etc., it is not quite possible to prevent Toxic Hepatitis but certain measures as mentioned below can be taken to cut down the risk of developing Toxic Hepatitis:
- One should take medications only as directed by the physician and in case of nonprescription drugs then the individual should make sure not to overuse it.
- An individual needs to take extreme care when taking herbs or supplements and one should make sure to discuss the supplements with the physician before taking it.
- Never ever mix alcohol with drugs, as this can be extremely dangerous.
- If an individual is in the chemical industry, then that individual needs to be extra cautious when being exposed to chemicals
1. Ethanol--a hepatotoxic drug.
Lieber CS, Rubin E.
Gastroenterology. 1968 Apr;54(4):642-6.
2. Robust protein nitration contributes to acetaminophen-induced mitochondrial dysfunction and acute liver injury.
Abdelmegeed MA1, Jang S, Banerjee A, Hardwick JP, Song BJ.
Free Radic Biol Med. 2013 Jul;60:211-22. doi: 10.1016/j.freeradbiomed.2013.02.018. Epub 2013 Feb 27.
3. Outcome and determinants of mortality in 269 patients with combination anti-tuberculosis drug-induced liver injury.
Devarbhavi H1, Singh R, Patil M, Sheth K, Adarsh CK, Balaraju G.
J Gastroenterol Hepatol. 2013 Jan;28(1):161-7.
4. Severe acute cholestatic hepatitis with prolonged cholestasis and bile-duct injury following atorvastatin therapy: a case report.
Rahier JF1, Rahier J, Leclercq I, Geubel AP.
Acta Gastroenterol Belg. 2008 Jul-Sep;71(3):318-20.
5. Liver transplantation for acute liver failure from drug induced liver injury in the United States.
Russo MW1, Galanko JA, Shrestha R, Fried MW, Watkins P.
Liver Transpl. 2004 Aug;10(8):1018-23.